Shadows of doubt

Sandra, one of my incredible physical therapists, talks to me about food. I’ve shown her my rash and explained about the Tamoxifen. She, like everyone else, is puzzled. “I’ve never seen this before.”

She read a book recently that picks apart the chemistry of food and she tells me that mushrooms have estrogen-blocking properties. “You should eat more of those,” she says. All I can think about are magic mushrooms, but I know that’s not what she means.

I feel as though my body is failing some sort of test, I am a mystery no one can solve. Drug-related (induced?) rashes are not uncommon, but no one believes Tamoxifen is that drug. I think all drugs put “skin rash” on their list of possible side effects. But that doesn’t make it true.

We are talking in the physical therapy gym, the gym that hosts only breast cancer patients because someone knew this would be a good niche to fill on Long Island where there are countless unexplained clusters of breast cancer diagnoses. A woman wearing a beautiful scarf on her head says, “Oh my gosh, that happened to me too!”

I have a brief second of validation. “Really? From the Tamoxifen?”

“Oh, no,” she says. “From the Taxol.”

“A chemo drug?” I ask.

“Yes.”

At 3:45 the phone rings. It’s Dr. L, the allergist, checking in as he has done every day since I met him a week ago. “Can you come in?” he asks.

“Right now?” I say, thinking about the northbound traffic and dinner plans and the homework that sits undone in the backpack on the dining room chair.

“Yes.”

I feel warm suddenly. I ask if I should be worried. “No, but I’d like to see the rash again.”

He is puzzled. Troubled, really, by the lack of certainty surrounding this thing. The biopsy results are inconclusive. I talk to my dermatologist on the drive over. “I’m sorry I don’t have a better answer for you,” she says. “I think you need to follow up with Dr. L. He’ll be the one to prescribe medication to treat the rash.”

The last thing I’m interested in now is more drugs, but I tell her I’m on my way there, and she faxes him the biopsy results. She tells me I don’t need to keep my next day appointment with her, but on second thought, I should come in anyway, let her have another look.

In Dr. L’s office, there are sailor’s knots hanging on the wall. When I sit next to his big desk, I look at the knots and try to untie them in my head. He looks at my file and lifts my arms and rubs his chin. “It’s just not consistent with anything I’ve seen under these circumstances.”

He is always surprised that it doesn’t itch. I tell him my oncologist — who he has spoken with two or three times now — believes it is a classic drug sensitivity. “But, you’ve never been exposed to this drug before,” he says. He lifts my shirt to look for something on my back that isn’t there, something that would point to another diagnosis. I get itchy thinking about it, but I know it is the power of suggestion, not the rash, that makes me feel this way.

He slowly goes through the possibilities. Food allergy or sensitivity would never present this way, he says. “Go back to your smoothies.”

It could be viral, but as soon as he says it he rules it out because I have none of the accompanying symptoms. My blood work is clear. He takes my temperature. “No fever? Aches? Joint pain? Nausea? Headache?” I think he may be disappointed and I wonder if doctors get annoyed when you say, “We need Dr. House!” so I don’t say it.

After awhile, when he’s exhausted every angle he can think of, he sends me home with a three-day dose of Prednisone and instructions to call him on Monday. “This may not clear up for months,” he says. “But the Prednisone should help.”

Of all the possible side effects to Tamoxifen, this rash is more annoying than dangerous. It’s just there, on the surface, a reminder, but not really threatening in any way. A friend thinks it’s a warning. “Maybe you would have been the one to get a blood clot or uterine cancer. Maybe things happen for a reason.”

Maybe.

I don’t think my cancer is going to come back. This is what I tell myself all the time. It’s over. I’m done. Tamoxifen, for me, is an insurance policy. Magical thinking? Who knows? I don’t even have life insurance. It never felt like a smart investment. There are other ways to prepare for the future than tossing money at something you may never need, money that only comes back to you when you are dead. Maybe it’s the same with Tamoxifen. Or maybe not.

Three different doctors have been spending a whole lot of time trying to figure out if I can stay on this drug. They think it’s important, crucial to my adjuvant therapy. But there must be other ways to secure my future, other ways to keep me cancer-free.

Maybe I can start with mushrooms.

Advertisements

4 thoughts on “Shadows of doubt

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s